A Guide to Managing Opioid Use Disorder for the Pediatric-Focused APRN
July 06, 2020 06:30pm
By Jill Murphy, Assistant Editor
A pair of studies indicate that patients with Parkinson Disease are at high risk for medication misadventure.
Parkinson disease (PD) affects approximately 2% of Americans older than age 80 years. Although patients who have PD generally see a neurologist or a movement disorder specialist, they receive care from primary care providers frequently. Recently, 2 studies of medication use in people who have PD have been published. Both of them indicate that this population is at high risk for medication misadventure.
The first study, which looked at dementia treatment and prescribing error in older adults with PD, indicates the dementia is a common comorbidity. One problem in treating patients with PD who also develop dementia is that acetylcholinesterase inhibitors and anticholinergic medications should not be used concurrently. Acetylcholinesterase inhibitors are a cornerstone of treatment for dementia, while anticholinergics are critical for PD.
This study, published inJAMA Neurology, looked at more than a quarter of a million of Medicare beneficiaries who were diagnosed with PD. In the subset of individuals who received dementia-directed treatment, almost 45% received a high potency anticholinergic drug plus and acetylcholinesterase inhibitor. Retail health clinicians should note that coadministration of these drugs is considered a “never event” because it is highly likely to contribute to the patient’s increasing disability. Individuals at highest risk were women and Hispanic beneficiaries. Geographically, this never event was most likely to occur in the southern and midwestern United States.
The second study, published in the journalPharmacy, looked at a different population — individuals who carried a diagnosis of PD and were hospitalized. Here too, the study size was large (N = 1736) and reviewed over a 4 year time span. Among this population, 77 patients received 175 potentially inappropriate medications. The authors note that patients who received these medications were significantly more likely to have longer durations of stay. This study differs from the other and that it looked for a wider assortment of inappropriate medications including antiemetics, antipsychotics, analgesics, lithium, some antidepressants, metoclopramide, and valproate.
The drugs that were most likely to be prescribed inappropriately were droperidol, numerous antipsychotics, meperidine concurrently with a monoamine oxidase B inhibitor, and metoclopramide. Many of these patients were admitted on these drugs, and the hospital’s electronic medication order entry system lacked specific alerts that would have notified prescribers that they were making an error. This points to one area where clinicians might increase the likelihood of averting error; they should look at their order entry alert system and ensure that these drug interactions are coded into it.
The message to retail healthcare providers is that when they see patients who have Parkinson’s disease, it’s critical to look at the patient’s entire indication regimen. Adding any new drug should be done only with considerable forethought. And, transitions of care are hazardous and every attempt should be made to reconcile drug lists after a hospitalization or similar change and healthcare location. Here, there’s an opportunity to involve the local pharmacist to screen for potential drug interactions in advance.